Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS Louisville, KY

July 23, 2003Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 23, 2003, 3:26 PM CDT for Warren County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 3:26 PM CDT (20:26 UTC)
Expired
Jul 23, 2003, 4:00 PM CDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Warren County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS53 KLMK 232026
SVRLMK
KYC227-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM CDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF BOWLING GREEN

* UNTIL 400 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF RICHARDSVILLE...OR ABOUT
  12 MILES NORTH OF BOWLING GREEN...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHARDSVILLE AROUND 335 PM CDT
  PLUM SPRINGS...BOWLING GREEN AROUND 400 PM CDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK 
SHELTER INSIDE UNTIL THE STORM HAS PASSED. THE NORTHERN PORTION OF 
WARREN COUNTY WILL SEE THE BRUNT OF THIS STORM IN THE NEXT 30 
MINUTES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3717 8638 3718 8652 3691 8650 3695 8622

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:00 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED JUL 23 2003

...SHORT TERM...
CURRENT ANALYSIS SHOWS DEEP TROUGH OVER THE EASTERN STATES...SLOWLY
SLIDING EAST...BRINGING COOL AND SHOWERY CONDITIONS THIS AFTERNOON
AND EARLY TONIGHT. RADAR SHOWS GOOD COVERAGE OF THE FORECAST AREA
WITH SCATTERED SHOWERS AND THUNDERSTORMS. THE GOOD NEWS THAT THE
SHOWERS AND THUNDERSTORMS ARE SOON TO END AS THE TROUGH MOVES EAST
AND DRIER MORE STABLE AIR MOVES IN UNDER THE DOME OF HIGH PRESSURE
THAT WILL MOVE IN FROM THE PLAINS STATES...CLEARING SKIES LATE
TONIGHT INTO THURSDAY MORNING.

THURSDAY AFTN WILL ALLOW FOR SLIGHTLY WARMER TEMPS...STILL NEARLY 5
TO 8 DEGREES BELOW NORMAL. CONTINUE WITH DRY PATTERN THRU MOST OF
THE WEEKEND AS WE CONTINUE TO REMAIN UNDER THE INFLUENCE OF THE HI
OVER THE OHIO VALLEY. SOUTHERLY FLOW WILL RETURN ON FRIDAY...WARMER
TEMPS AND INCREASING HUMIDITY TO NEAR NORMAL.

...EXTENDED (SATURDAY NIGHT THRU WEDNESDAY)...
HIGH PRESSURE MOVES OFF THE EAST...WITH A COLD FRONT DROPPING DOWN
INTO THE OHIO VALLEY SUNDAY. FRONT WILL STALL OVER THE REGION AND
ALLOW MULTIPLE SHORTWAVES TO MOVE ACROSS THE AREA FROM MONDAY THRU
WEDNESDAY. CHANCES OF SHOWERS AND THUNDERSTORMS FROM THE LATE
WEEKEND THRU MID NEXT WEEK. TEMPS WILL BE CLOSER TO NORMAL. ANOTHER
UPPER LEVEL TROUGH LOOKING TO SET UP OVER THE EASTERN STATES LATE IN
THE PERIOD...ALLOW COOLER TEMPS.

.LMK...NONE.

SCHOTT
Hazardous weather outlook, Jul 23, 4:05 AM CDT, 11 hours 21 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SETTLE ACROSS THE OHIO
VALLEY TODAY. THIS LOW PRESSURE SYSTEM...COUPLED WITH RESIDUAL
MOISTURE AROUND OUR REGION...WILL ONCE AGAIN LEAD TO SCATTERED
THUNDERSTORMS DEVELOPING. THUNDERSTORMS SHOULD BE MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. BECAUSE OF UNUSUALLY COLD
AIR ALOFT...SOME OF THE STORMS COULD PRODUCE HAIL. BRIEF HEAVY RAIN
AND DEADLY LIGHTNING WILL ALSO BE NOTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT IS EXPECTED TO APPROACH THE OHIO VALLEY ON SUNDAY...
BEFORE STALLING.  WITH THE FRONT IN OUR PROXIMITY...THUNDERSTORMS
WILL BE POSSIBLE DURING THE SUNDAY THROUGH TUESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STUREY

In the hours before

Local storm report, Jul 23, 12:16 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0116 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    MORGANTOWN                KY   WIND DAMAGE
07/21/03   BUTLER                         SCATTERED TREES DOWN
                                          ACROSS NORTWEST PART OF
                                          COUNTY. REPORTED BY HIGHWAY
                                          DEPT.

PKW
Local storm report, Jul 23, 1:07 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0207 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    HORSE CAVE                KY   1.00 IN HAIL
07/23/03   HART                           1 INCH HAIL. RELAYED
                                          THROUGH WKBO METEOROLOGIST
                                          IN BOWLING GREEN.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:21 PM CDTSevere Thunderstorm WarningLMKHart24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.